Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS Miami, FL

August 3, 2003Glades County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 3, 2003, 3:16 PM EDT for Glades County, Florida. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2003, 3:16 PM EDT (19:16 UTC)
Expired
Aug 3, 2003, 4:00 PM EDT
In force
44 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Glades County, FL

The radar

The Melbourne radar (KMLB), 137 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 785 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
785 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS52 KMFL 031916
SVRMIA
FLC043-032000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
316 PM EDT SUN AUG 3 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN GLADES COUNTY IN SOUTHERN FLORIDA

* UNTIL 400 PM EDT

* AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 10 MILES
  SOUTHEAST OF LAKEPORT...MOVING NORTHWEST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 400 PM EDT...
  LAKEPORT
  BRIGHTON SEMINOLE RESERVATION

LAT...LON 2677 8105 2694 8090 2718 8108 2704 8130

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:30 PM EDT, 1 hour 46 minutes earlier.

Area forecast discussion, Aug 3, 1:30 PM EDT, 1 hour 46 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
130 PM EDT SUN AUG 03 2003

.CURRENTLY...LIGHT SOUTH-SOUTHWEST FLOW IS IN PLACE THROUGH LOW AND
MID LEVELS OF THE ATMOSPHERE...BETWEEN THE MAIN TROUGH GREAT LAKES
TO THE TENNESSEE VALLEY AND THE RIDGE PARKED OVER THE WESTERN
ATLANTIC. CAUGHT ON THE PERIPHERY OF THE RIDGE JUST OFF NORTH
FLORIDA IS THE FILLING REMNANTS OF AN UPPER LOW PRESSURE SYSTEM AS
WELL AS ITS VERY WEAK SURFACE FEATURE OVER THE NORTHERN BAHAMAS. THE
SOUTH-SOUTHWEST FLOW IS HOLDING SEA BREEZE CONVERGENCE...AIDED BY
STILL SOUTHEAST SURFACE FLOW...CLOSE TO THE EAST COAST AND ALLOWS
FOR GOOD COVERAGE OF THUNDERSTORMS ACROSS THE METRO AREAS OF PALM
BEACH AND BROWARD COUNTIES. THIS CONVECTION WILL PERSIST INTO THE
EVENING THEN SUBSIDE.

.TONIGHT THROUGH TUESDAY...THE TROUGH OVER THE TENNESSEE VALLEY WILL
LIFT OUT AS THE WEAK TROUGH NORTH OF THE BAHAMAS DISSIPATES.
TOGETHER THIS WILL ALLOW THE RIDGE AXIS TO SHIFT A LITTLE FURTHER
NORTH INTO CENTRAL FLORIDA...AND RETURN THE GENERAL FLOW THROUGH THE
MID LEVELS BACK TO THE SOUTHEAST OVERNIGHT. MOISTURE AMOUNTS WILL
REMAIN HIGH ENOUGH TO SUPPORT SCATTERED CONVECTION AGAIN TOMORROW
AND TUESDAY...ALTHOUGH THE LIGHT SOUTHEAST FLOW WILL FAVOR INLAND
AND WEST COAST COVERAGE THROUGH THE AFTERNOONS.

.TUESDAY NIGHT THROUGH SUNDAY...A SHORT WAVE TROUGH MOVING THROUGH
THE THE LOWER MISSISSIPPI VALLEY WILL DEEPEN THE MAIN TROUGH OVER
THE EASTERN UNITED STATES. THIS WILL SHIFT THE RIDGE
SOUTHWARD...ALLOWING CONTINUED SOUTHWEST FLOW OVER THE AREA. THIS
WILL AGAIN HOLD EAST COAST SEA BREEZES CLOSER TO THE METRO AREAS.
OTHERWISE LITTLE CHANGE FROM EARLIER IN THE WEEK.

.MARINE...LIGHT SOUTHEAST WINDS AND LOW SEAS BECOMING MORE SOUTHERLY
LATER IN THE WEEK. WILL KEEP AN EYE ON SOME MODERATE SWELL OFF
PALM BEACH COUNTY. WAVEWATCH MODEL SHOWS OVER 8S PERIODS TONIGHT
THROUGH MONDAY.

.FIRE WEATHER... NO PROBLEMS ARE ANTICIPATED.

PBI TB 077/089 077/089 077 25242
FLL TB 078/089 078/089 078 25242
MIA TB 078/089 078/090 078 25242
APF TB 076/089 076/089 076 25252

.MIA...NONE.

CHRISTENSEN
Hazardous weather outlook, Aug 3, 5:12 AM EDT, 10 hours 4 minutes before
FLZ063-066>075-031600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
512 AM EDT SUN AUG 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY
SCATTERED MAINLY AFTERNOON THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS ALL OF SOUTH FLORIDA TODAY. FREQUENT CLOUD-TO-GROUND
LIGHTNING STRIKES, AND WIND GUSTS TO 30 MPH ARE EXPECTED WITH
THE HEAVIER STORMS. IN ADDITION, VERY LOCALIZED HEAVY RAINS ARE
POSSIBLE, AS THE STORMS WILL BE SLOW MOVERS. NO OTHER HAZARDOUS
WEATHER CONDITIONS ARE EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 3, 2:22 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0222 PM EDT SUN AUG 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    PAHOKEE                   FL   TORNADO
08/03/03   PALM BEACH                     PAHOKEE, FLORIDA PD
                                          REPORTED A TORNADO OVER
                                          DOWNTOWN PAHOKEE
                                          APPROXIMATELY 1410 EDT. NO
                                          DAMAGE REPORTED.

EC
Local storm report, Aug 3, 2:22 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
0222 PM EDT SUN AUG 03 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0218 PM    PAHOKEE                   FL   TORNADO
08/03/03   PALM BEACH                     PAHOKEE, FLORIDA PD
                                          REPORTED A TORNADO OVER
                                          DOWNTOWN PAHOKEE
                                          APPROXIMATELY 1410 EDT. NO
                                          DAMAGE REPORTED.

EC

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 2:14 PM EDTTornado WarningMFLPalm Beach61 min
Aug 3, 2:34 PM EDTSpecial Marine WarningMFL41 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.